A 58-Year-Old Man With a Rash and Elevated Creatinine Levels

F. Gerald Wade, MD; Elie Ghoulam, MD; Thomas Fay, MD; George Vasquez Rios, MD; Kamran Qureshi, MD

Disclosures

October 02, 2019

Editor's Note:
The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us.

Background

The patient is a 58-year-old man with a medical history of hypertension, untreated chronic hepatitis C virus (HCV) infection, and end-stage renal disease secondary to hypertensive nephropathy. He was on hemodialysis for 3 years while awaiting kidney transplant. After discussion, he agreed that he would accept a kidney from an HCV-positive donor. He underwent deceased donor kidney transplant within a month of agreeing to accept an HCV-positive organ. His surgery was uncomplicated, and he did not need dialysis posttransplant. He followed up with transplant and nephrology specialists for his posttransplant care. About 3 months after transplant, he was noted to have new elevations in his creatinine levels.

The patient reported that he felt generally weaker than usual over the past month and had mild bilateral knee pain. He also has a new rash (Figure 1).

Figure 1.

The patient denied shortness of breath, chest pain, trouble urinating, frequent urination, dysuria, blood in the urine, back or flank pain, lower-extremity swelling, or confusion. He reported drinking plenty of fluids and denied any recent illness. He reportedly adhered to his prescribed medications. His medications include lisinopril, amlodipine, hydrochlorothiazide, tacrolimus, prednisone, and mycophenolate mofetil. He has no known medication allergies. He denied alcohol, cigarette, or illicit drug use.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....